Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Great Falls, MT

July 7, 2020Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2020, 4:14 PM MDT for Blaine County, Montana. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2020, 4:14 PM MDT (22:14 UTC)
Expired
Jul 7, 2020, 5:00 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 154 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:14 PM MDTHAIL 0.51 S Fort Belknap, MTMOSTLY 0.25 INCH HAIL. A FEW LARGER STONES.
Jul 7, 4:15 PM MDTHAIL 0.7Fort Belknap, MTTIME ESTIMATED BASED ON RADAR.
Jul 7, 4:30 PM MDTTSTM WND DMG6 Wsw Hogeland, MT15-20 FOOT TALL FLOWERING CRAB APPLE TREE DOWN, ALONG WITH A FLAGPOLE. RECEIVED A LITTLE LESS THAN 1IN OF RAIN.
Jul 7, 4:54 PM MDTTSTM WND DMGTurner, MT3-4 FOOT CHUNKS OF TREE BRANCHES DOWN. A FEW BIGGER CHUNKS IN TOWN.
Jul 7, 5:00 PM MDTHAIL 11 Ese Turner, MTHIGH WINDS ACCOMPANIED HAIL, NO QUANTITY SPECIFIED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:14 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WUUS55 KTFX 072214
SVRTFX
MTC005-072300-
/O.NEW.KTFX.SV.W.0039.200707T2214Z-200707T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
414 PM MDT Tue Jul 7 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Blaine County in north central Montana...

* Until 500 PM MDT.

* At 413 PM MDT, severe thunderstorms were located near Chinook, 
  moving east northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Harlem, Fort Belknap, Turner, Hogeland and Zurich. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4898 10824 4892 10824 4891 10826 4875 10826
      4874 10832 4858 10832 4836 10892 4879 10932
      4900 10905 4900 10836
TIME...MOT...LOC 2213Z 247DEG 40KT 4863 10891 

HAIL...1.50IN
WIND...60MPH
 
$$

RCG
3 follow-up statements
906 
WWUS55 KTFX 072234
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
434 PM MDT Tue Jul 7 2020

MTC005-072300-
/O.CON.KTFX.SV.W.0039.000000T0000Z-200707T2300Z/
Blaine MT-
434 PM MDT Tue Jul 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN BLAINE COUNTY...

At 433 PM MDT, severe thunderstorms were located over northern 
Blaine County, moving east northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Turner and Hogeland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4898 10824 4892 10824 4891 10826 4875 10826
      4874 10832 4858 10832 4849 10855 4861 10864
      4856 10883 4889 10918 4900 10905 4900 10836
TIME...MOT...LOC 2233Z 247DEG 40KT 4902 10748 

HAIL...1.50IN
WIND...60MPH
 
$$

RCG
903 
WWUS55 KTFX 072250
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
450 PM MDT Tue Jul 7 2020

MTC005-072300-
/O.CON.KTFX.SV.W.0039.000000T0000Z-200707T2300Z/
Blaine MT-
450 PM MDT Tue Jul 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN BLAINE COUNTY...

At 449 PM MDT, a severe thunderstorm was located 28 miles east of
Port Of Morgan, or 29 miles northeast of Whitewater, moving northeast
at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Turner and Hogeland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4898 10824 4892 10824 4891 10826 4875 10826
      4874 10832 4858 10832 4849 10855 4864 10855
      4868 10856 4887 10869 4900 10872 4900 10836
TIME...MOT...LOC 2249Z 247DEG 40KT 4909 10722 

HAIL...1.50IN
WIND...60MPH
 
$$

RCG
413 
WWUS55 KTFX 072258
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
458 PM MDT Tue Jul 7 2020

MTC005-072307-
/O.EXP.KTFX.SV.W.0039.000000T0000Z-200707T2300Z/
Blaine MT-
458 PM MDT Tue Jul 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAINE COUNTY
WILL EXPIRE AT 500 PM MDT...
    
This severe thunderstorm warning will be replaced with another 
warning.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.

LAT...LON 4898 10824 4892 10824 4891 10826 4875 10826
      4874 10832 4858 10832 4849 10855 4864 10855
      4868 10856 4887 10869 4900 10872 4900 10836
TIME...MOT...LOC 2257Z 247DEG 40KT 4911 10714 

$$

RCG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:44 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 7, 2:44 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
244 PM MDT Tue Jul 7 2020

.SYNOPSIS...
Thunderstorms will exit Central MT this evening, as cooler air
moves into the region for Wednesday. A warming trend is expected
from Thursday into the weekend, with afternoon temperatures
averaging about 5 to 10 degrees above normal on Saturday. The next
chance for storms is on Friday, as a quick moving upper level
disturbance moves through the region.

&&

.DISCUSSION...
Tonight through Thursday...Severe storms continue to push eastward
through the region. The main threat will be large hail and
damaging winds. An isolated tornado, mainly east of a line from
Havre to Stanford would be possible. Most severe storms should
exit our region by 7 PM or so. It turns a bit cooler on Wednesday,
but warmer air returns on Thursday.

Friday through Tuesday...There will be a chance for showers on
Friday, as an upper level disturbance moves through. The main
concern over the weekend and into early next week will be the
potential for warmer temperatures over the weekend /increase
winds. Wind speeds could approach high wind warning criteria from
Sunday into Monday over North Central MT. Temperatures do start to
cool a bit below normal by next Mon/Tue. Brusda

&&

.AVIATION...
Updated 1155 AM MDT Tue Jul 7 2020 (18Z TAF Period)

A cold front will move from west to east across the region this
afternoon. Thunderstorms, some with hail/strong winds will likely
accompany the front. An isolated tornado is possible across Central
MT. The storms exit our region generally by 01z Wednesday. Generally
VFR conditions expected overnight and into the day Wednesday. Brusda

For more detailed aviation weather and hazard information, please
see: weather.gov/zlc

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  72  46  81 /   0   0   0   0
CTB  52  68  45  77 /   0  10   0   0
HLN  48  73  46  81 /   0   0   0   0
BZN  46  76  44  83 /  10   0   0  10
WYS  38  70  38  76 /  50   0   0   0
DLN  44  74  43  81 /   0   0   0  10
HVR  53  73  49  81 /  10  10   0   0
LWT  47  70  46  78 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 7, 3:28 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             2 NNW COFFEE CREEK      47.38N 110.10W
07/07/2020  E0.88 INCH       FERGUS             MT   PUBLIC

            HAIL UP TO NICKEL SIZE. TIME/LOCATION
            ESTIMATED.

&&

BRUSDA
Special weather statement, Jul 7, 3:30 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
330 PM MDT Tue Jul 7 2020

MTZ011-047-072215-
Hill-Blaine-
330 PM MDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BLAINE AND
NORTHEASTERN HILL COUNTIES...

At 329 PM MDT, a strong thunderstorm was located near Havre, moving
northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Havre, Chinook, Beaver Creek and Lohman.

This includes the following highways...
 Highway 2 between mile markers 375 and 412.
 Highway 87 between mile markers 102 and 111.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.

LAT...LON 4833 10964 4844 10987 4892 10981 4860 10902
TIME...MOT...LOC 2129Z 218DEG 30KT 4850 10960

TP
Local storm report, Jul 7, 3:39 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     5 ENE FORESTGROVE       47.03N 108.98W
07/07/2020  E50 MPH          FERGUS             MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS NEAR 50 MPH. STORM
            STILL APPROACHING.

&&

BRUSDA
Local storm report, Jul 7, 3:43 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 SE HAVRE              48.51N 109.64W
07/07/2020  E0.25 INCH       HILL               MT   TRAINED SPOTTER

&&

ML
Special weather statement, Jul 7, 4:04 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
404 PM MDT Tue Jul 7 2020

MTZ015-055-072230-
Madison-Gallatin-
404 PM MDT Tue Jul 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON
AND CENTRAL GALLATIN COUNTIES...

At 404 PM MDT, strong thunderstorms were clustered 9 miles west of
Crescent Lake, or 25 miles west of Mammoth, moving east northeast at
45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

These storms will remain over mainly rural areas of southeastern
Madison and central Gallatin Counties.

This includes the following highways...
 Highway 191 between mile markers 31 and 44.
 Highway 287 mile marker 14 and near mile marker 25.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4502 11165 4532 11105 4508 11104 4507 11106
      4511 11110 4505 11115 4503 11111 4498 11110
      4488 11157
TIME...MOT...LOC 2204Z 248DEG 40KT 4508 11120

RCG
Special weather statement, Jul 7, 4:09 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT Tue Jul 7 2020

MTZ011-047-072245-
Hill MT-Blaine MT-
409 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR BLAINE COUNTY UNTIL 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorms
over Blaine County, moving east northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Chinook, Harlem, Hays, Fort Belknap, Turner, Lohman, Lodge Pole,
Lloyd, Hogeland, Zurich and Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.

LAT...LON 4874 10830 4874 10832 4844 10835 4844 10842
      4798 10844 4799 10860 4792 10864 4792 10888
      4788 10889 4800 10924 4830 10951 4898 10948
      4898 10825
TIME...MOT...LOC 2208Z 247DEG 40KT 4843 10886

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:59 AM MDTSpecial Weather StatementTFXGlacier31 min
Jul 7, 7:15 AM MDTSpecial Weather StatementTFXGlacier30 min
Jul 7, 7:47 AM MDTSpecial Weather StatementTFXGlacier28 min
Jul 7, 11:30 AM MDTSpecial Weather StatementTFXMadison45 min
Jul 7, 11:36 AM MDTSpecial Weather StatementTFXBroadwater24 min
Jul 7, 12:39 PM MDTSpecial Weather StatementTFXCascade51 min
Jul 7, 12:40 PM MDTSpecial Weather StatementTFXBroadwater35 min
Jul 7, 12:53 PM MDTSpecial Weather StatementTFXGallatin37 min
Jul 7, 1:10 PM MDTSpecial Weather StatementTFXMeagher35 min
Jul 7, 1:27 PM MDTSpecial Weather StatementTFXChouteau33 min
Jul 7, 1:27 PM MDTSevere Thunderstorm WarningTFXGallatin33 min
Jul 7, 1:28 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Meagher32 min
Jul 7, 1:35 PM MDTSpecial Weather StatementTFXMadison25 min
Jul 7, 1:43 PM MDTSevere Thunderstorm WarningTFXChouteau47 min
Jul 7, 1:48 PM MDTSpecial Weather StatementTFXHill27 min
Jul 7, 1:52 PM MDTSpecial Weather StatementTFXLiberty38 min
Jul 7, 1:56 PM MDTSevere Thunderstorm WarningTFXMeagher18 min
Jul 7, 2:04 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison26 min
Jul 7, 2:13 PM MDTSevere Thunderstorm WarningTFXHill, Liberty47 min
Jul 7, 2:29 PM MDTSpecial Weather StatementTFXGallatin31 min
Jul 7, 2:31 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill59 min
Jul 7, 2:43 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin32 min
Jul 7, 3:10 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin32 min
Jul 7, 3:30 PM MDTSpecial Weather StatementTFXBlaine45 min
Jul 7, 3:33 PM MDTTornado WarningTFXFergus27 min
Jul 7, 3:44 PM MDTSevere Thunderstorm WarningTFXFergus46 min
Jul 7, 3:55 PM MDTTornado WarningTFXFergus20 min
Jul 7, 4:04 PM MDTSpecial Weather StatementTFXGallatin26 min
Jul 7, 4:09 PM MDTSpecial Weather StatementTFXBlaine36 min
Jul 7, 4:21 PM MDTSevere Thunderstorm WarningTFXBlaine9 min
Jul 7, 4:38 PM MDTSevere Thunderstorm WarningTFXBlaine21 min
Jul 7, 4:56 PM MDTSevere Thunderstorm WarningTFXBlaine17 min
Jul 7, 5:38 PM MDTSpecial Weather StatementTFX22 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.